social

Effects of Medications on a Perm?

I am trying to find out where I can get a list of medications that will cause a perm not to take. I have been looking for a list. If anyone knows or has a list please let me know.

Advertisement


Add your voice! Click below to answer. ThriftyFun is powered by your wisdom!


Diamond Post Medal for All Time! 1,246 Posts
April 1, 20171 found this helpful
Best Answer

From Sally Beauty:

Always tell your stylist what medications you are taking, and if you have had any recent surgery, including cosmetic or reconstructive surgery. Because medications are excreted through the hair, they could possibly affect the outcome of a perm. Among the types of medications that affect perm results are hormones or high blood pressure medications which tend to make a perm "take" faster than normal. It is believed that these medications raise the temperature of the scalp which accelerates the perm process. Low blood sugar medication can cause early curl relaxation. Retin-A can cause the scalp to be more sensitive to chemicals resulting in a burning sensation. Iron supplements can cause the hair to be more resistant to perming. Ask your doctor what effect specific medications may have. It is also a good idea to use a clarifying shampoo before a perm.

Advertisement

From Hair Sentinel:

The most common type of interruption results in a type of hair loss called 'telogen effluvium'. The hair falls out because the medication causes it to enter the telogen - or 'resting' phase - earlier than it should.

This type of hair loss doesn't take place immediately after taking the drug, though. In fact, it doesn't usually occur until around 2 to 4 months AFTER taking the medication.

The second type of hair loss associated with certain medications is 'anagen effluvium'. As the name suggests, this kind of hair loss happens at the 'anagen' stage, when the hairs are actually growing. It's caused by the medication acting upon the matrix cells, preventing them from dividing normally and producing new hairs. And THIS type of hair loss occurs very soon after taking the drug involved - anywhere from just a few days to a couple of weeks later.

Advertisement

Anagen effluvium can cause the majority of the hair on the head to fall out and can cause the loss of body hair too, including eyebrows and eyelashes. It's most common among people taking the chemotherapy drugs used to treat cancer - these drugs, unfortunately, destroy or damage the hairs' healthy matrix cells, along with the cancer cells. Chemotherapy-related hair loss seems to be more common and more severe when the patient is taking a combination of drugs, rather than a single chemotherapy drug.

Some women experience hair loss when they stop taking birth control, after having used it for some time. Although the reason for this isn't completely clear, it may be because some oral contraceptives contain something called 'anti-androgens'. Anti-androgens lower the body's testosterone levels... and testosterone can cause hair loss in some women. Once the contraceptive pill is stopped, the protection against the testosterone is taken away and hair loss can be the result.

Reply Was this helpful? 1

Gold Feedback Medal for All Time! 949 Feedbacks
April 1, 20170 found this helpful

It may be easier if you are just checking on one drug as you can just Google that med and ask the question.

This is not a complete list but it is as close as I have seen.

Advertisement

making a hair color change: Medications for acne, thyroid conditions, heart failure, high blood pressure, cholesterol, pulmonary conditions, psoriasis, arthritis, and even antibiotics can change hair color. Some of these can also affect the outcome of a perm.
Medications for hormones and high blood pressure, as well as iron supplements can affect the outcome of a perm.
Retin-A can cause the scalp to be more sensitive to chemicals resulting in a burning sensation during chemical treatments.
Some drugs used for epilepsy, migraines, and psoriasis can make straight hair curly.
Hair tends to yellow with hormonal changes (pregnancy, menopause, or hormone therapy medications).

Reply Was this helpful? Yes

Gold Post Medal for All Time! 677 Posts
April 1, 20170 found this helpful

From hairfinder.com. A: Actually yes. There are medications that have been known to affect the permed hair in some individuals. These include some blood pressure medications, dietary supplements and general anesthesia used for surgical procedures.

Advertisement


You should always tell your hairdresser before you have any chemical treatments to your hair.

Reply Was this helpful? Yes

Diamond Post Medal for All Time! 1,298 Posts
April 2, 20170 found this helpful

Yes, medication can be a side effect for a perm to work.

There are peoples experiences here: www.diabeticconnect.com/.../33908-getting-a-perm-or-dying-hair

Reply Was this helpful? Yes

Silver Post Medal for All Time! 255 Posts
April 5, 20170 found this helpful

Most medications can have some effect, as can pregnancy. Ask at your local beauty school, they may have a list. Ask your pharmacist. If he doesn't know he can easly look it up or ask for the information pamphlet for each of your prescriptions.

Advertisement

It will tell in those as well.

Reply Was this helpful? Yes

Add your voice! Click below to answer. ThriftyFun is powered by your wisdom!

In This Page
< Previous
Categories
Health & Beauty Beauty Hair Tips StylingMarch 31, 2017
Pages
More
🍂
Thanksgiving Ideas!
🎃
Halloween Ideas!
Facebook
Pinterest
YouTube
Instagram
Contests!
Newsletters
Ask a Question
Share a Post
Categories
Better LivingBudget & FinanceBusiness and LegalComputersConsumer AdviceCoronavirusCraftsEducationEntertainmentFood and RecipesHealth & BeautyHolidays and PartiesHome and GardenMake Your OwnOrganizingParentingPetsPhotosTravel and RecreationWeddings
Published by ThriftyFun.
Desktop Page | View Mobile
Disclaimer | Privacy Policy | Contact Us
Generated 2022-10-24 07:40:30 in 965 msecs. ⛅️️
© 1997-2022 by Cumuli, Inc. All Rights Reserved.
https://www.thriftyfun.com/Effects-of-Medications-on-a-Perm-1.html